View Full Version : Who came up with Propecia having sexual side effects in the first place?

05-20-2011, 03:17 PM
I have been taking generic fin for 7 months, maintained and regrew some hair on the vertex, hairline stopped receding. So far so good, no sexual side effects.

What I want to know is, if fin side effects is all in the mind, then why does Propecia warn users about sexual side effects? What made them warn users about this, was it determined in the clinical trials before Propecia ever came out?

It makes no sense to me, if it's all in your imagination, then why did Propecia warn users about the side effects? Is it basically Propecia's fault, that many men suffer mentally from fin thinking that they have sexual side effects because Propecia is the one causing this imagination by telling to beware of those side effects, or are sexual side effects actually scientifically real and that is the reason why Propecia warned us about it in the first place?

If Propecia had instead invented a different side effect, like "Numbness in pinky finger may occur in 2% of men"[it's just a random example], would Propecia users be claiming they have numbness in their pinky finger, even though the drug really doesn't cause numbness in the pinky finger?

05-20-2011, 03:22 PM
Come to think of it, now that I mention having numbness in my pinky finger as a joke, now I am actually paying a lot of attention to my pinky finger and I feel it getting colder than all of my other fingers. I am not BS'ing lol, so could it really be all in the mind?

If my mind is weak enough to think my pinky is actually becoming cold/numb, then how come i'm not suffering from something much more powerful like low libido? I just want to know if this stuff is real or is it really just an imagination. I have read some serious stuff out there about guys having sexual side effects on fin, and it doesn't look like it's all just imagination.

05-20-2011, 04:54 PM
Lots of people suffering from post-finasteride would disagree with you as their symtoms mostly occure a good while after first taking finasteride dispite not knowing of any possible sides. They only realise their suffering is from taking the medication once they've done a few online searches on their symptoms.

I.e. If you ended up with erectile dysfunction one of the first things you would do would be to search it up online and then come to the realisation that it's the finasteride.

What I want to ask is this:

Many people claim that they develope brain fog or confusion or some other form of mild mental handicap and they also mention depression. However, from my personal experience all those symptoms (brain fog, confusion...) are related to depression. I had all those symptoms when I was going through depression/anxiety attacks so maybe, rather than the medication causing those problems it is down to depression? Now many people will claim propecia causes depression (which may be possible, just as I feel aspartame caused/fueled my depression) but a large chunk may have been depressed for lots of other reasons such as self-conciousness about his hair!

My comment seems confusing as I'm still trying to decide whether on not to try propecia. It's been weeks now and I can't make up my mind.

05-20-2011, 09:47 PM
The sexual side effects from Propecia are very real. Sexual sides were something observed during the clinical trials and I doubt Merck would list this as a potential side effect if they felt they felt there was no underlying evidence to support this.

With regard to depression we know that propecia can suppress the biosynthesis of neurosteroids. The neurosteroid allopregnanolone has been shown to have an important role in depressive disorders, and it has anti-convulsant, anesthetic and anxiolytic effects. Also inhibited is 5a-tetrahydrodeoxycorticosterone which has displayed significant sedative, antiagressive and anxiolytic properties.

If you search through the medical journals you can find evidence for this. Also interesting is that research is now suggesting that neurosteroids effect sexual behavior. Dr Irwig has talked about this and it is mentioned in his study that the inhibition of 5a reductase in the brain may be the reason why the perisistent side effects are occuring.

As someone who is suffering for PFS I would highly recommend you refrain from using the medication. The chances of getting side effects that persist are very unlikely, but I still think the risk is not worth it. I remember my doctor telling me that there were possible sexual side effects from the medication, but they went away after cessation. I didn't really care at the time because I was concerned about my hair and wanted to try propecia to keep it. I was on the medication for a month and experienced the mental and sexual sides and decided to go off of it. About three years later I still have persistent sexual dysfunction.

It is highly unlikely that you would get persistent sexual sides from going on the medication. But in my opinion the slight risk is not worth it. I wish I had never taken the medication. Also, there seems to be some good treatments for hair loss that will come along in the not too distant future. Hopefully everything with Histogen goes well and it is made available soon.

05-21-2011, 06:18 AM
I feel for you. Did you by any chance search about Propecia on the internet prior to developing symptoms associated with PFS (maybe to find out how effective it really is only to find websites highlighting the negativity surrounding it)?

Have you recovered somewhat? I noticed that there was a thread on the propeciahelp forum which sufferers post on to reveal the extent of recovery from the initial "crash", in the form of a percentage.

What percentage would you say you are?

Wish you the best

05-21-2011, 11:13 AM
Thanks Hurts, appreciate the best wishes. I actually did do some research on the internet before starting propecia. I used to read Dr Rassman's balding blog frequently and he seemed to believe propecia was a very safe medication. I did read a couple posts about propecia causing persistent sexual dysfunction but I thought there was a lot more evidence suggesting that the side effects go away after cessation.

My mindset prior to taking the drug was more conecerned on whether or not the medication could improve my hair as oppose to the side effects. I heard the interview with Spencer and Dr Irwig(which was an excellent interview) and he asks Dr Irwig the same question of whether or not the individuals he interviewed ever read postings on the internet by people suffering persistent sides from propecia. I think what he is suggesting is could PFS be in some way psychosomatic. Its my opinion that this is not the case and there is some other merchanism at play here.

It is kind of hard to determine percentages but all I can say is with regard to the ed and libido I am not even close to where I was prior to taking propecia.

05-21-2011, 11:50 AM
I was depressed before taking fin so I can't blame fin for making me depressed. Actually since i've been on fin i've been happier. When I was depressed and self conscious about my hair loss[pre-finasteride], I didn't have the "sex drive" or the desire to have sex. Because I guess that's what depression does to me. Now that i'm on fin, then it should have gotten worse right? I mean depression+a pill that causes sexual dysfunction in some men= a mega case of low libido, but instead, no, I feel better now.

And Hurts, thanks for your input, but I don't think you understood my first post when you said many men would disagree with me. I am actually confused here, I am not making any point. I would like to get an explanation from those who think it's just an imagination, I am not claiming it's all in the imagination. I'd like to know if Propecia claims these can be side effects, then how is it just an imagination. You know I don't suffer from anything but hair loss right now, but if maybe one day I get sexual dysfunction, I wouldn't want to be told i'm just ina n imaginary wonderland and it's not really happening. But until then, I am grateful that nothing has happened to me, in any of the times I have taken Fin.

05-21-2011, 02:50 PM
great thread PW!

i haven't suffered sexual sides and well, no sides effects to report at all!

...seems we all suffer from a mild depression when we're going through the hairloss game, hey, the depression thing is mentioned pretty much everywhere along side peoples MPB posts and threads, so, some men would prefer to blame a drug for sexual sides before they blame mild depression about hairloss, stigma and all that, it's a funny old game we're all going through.

So, getting a little pill that we think is a help towards keeping what hair we have may well be a happy stimulant right?

Sexual sides may actually come straight from feeling more than a little shit about the hairloss situation, not from propecia/finesteride/whatever...

05-21-2011, 03:26 PM
great thread PW!

So, getting a little pill that we think is a help towards keeping what hair we have may well be a happy stimulant right?

Sexual sides may actually come straight from feeling more than a little shit about the hairloss situation, not from propecia/finesteride/whatever...

This is completely wrong. Feeling slightly down about having hairloss is not going to cause impotence that persists indefinitely. Even if we accept this impossibility, the Propecia consumer would more likely than not be depressed prior to taking the drug so their sexual function would not change after taking the drug.